Tamoxifen Blues…Up In Smoke?

I’ve never been a fan of taking pills.  I’m one of those people who really read the Patient Information Insert that gets stapled to my prescription bag.  And I believe what I read.  That’s why I’m not a fan of taking pills.  Take antibiotics.  (Or don’t…)  How many of you know the frustration of finishing off the horse pill that takes away your upper respiratory infection only to find yourself making a new appointment with your OB/GYN to get the “magic bullet” to cure the out of control yeast infection raging in your unsuspecting hoo-hah?  Ya.  You’ve been there; too, I can see you wiggling in your seat!

Well in January I began taking Tamoxifen, the tiny white pill that is credited with saving women’s lives when their breast cancers are estrogen receptive.  It’s easy to swallow.  It’s once a day.  It’s not expensive.  My oncologist and radiation oncologist assured me the drug was necessary and effective in cutting down recurrence rates in women who had my kind of breast tumor.   I did my own investigation via the Internet to learn as much about this miracle drug as I could.  I learned it is the gold standard of care following treatment.  I also learned it can have some wild side effects.

The bothersome barrage started slowly.  First, a yeast infection.  It hit just a few weeks after I started taking Tamoxifen, so I discounted the occurrence.  My family doctor told me she couldn’t attribute it to the drug yet so she ran a culture, did a blood draw, and sent me home to wait.  A day later I had a script for TWO DOSES of a little blister-packed wonder pill and an order to eat organic yogurt…lots of it, and to try and cut back on sugary things.  Sugar feeds yeast!   I did. 

Just about the time my happy place put out the welcome mat for my loving and patient husband, Aunt Flo showed up with what felt like a dozen of her sisters!  I wasn’t “normal” for a dozen days.  Less than two weeks later she showed up to finish me off!  When I called to voice my concerns about the heavy, non-stop periods my oncologist’s nurse told me she wasn’t convinced they were caused by my medication.  She suggested that I was possibly beginning menopause.   Could be, I thought.  But my radar was up and I was wary of that simple explanation.

Next I noticed my knees, which have given me trouble because of the osteoarthritis created from years of stupidly running and aerobicizing (often in the same 3-hour exercise marathon) in bad footwear choices, were especially painful. Moving from a seated position in my chair at work to a standing position literally had me grabbing at air trying not to fall.   Moving up and down stairs required me to use the banister as leverage to bring one foot up after the other.  My husband, a former marathoner, told me I’d just overdone and needed to ice my knees and load up on ibuprofen.  So I did.  But the pain persisted and I had to stop running.  Sadly, I can’t cut my arm off to get rid of the pain that rages up from time-to-time in my armpit and against my chest.  Just little twinges to remind me that something was there.

Recently I’ve been hit with a fatigue like nothing I’ve ever experienced.  I can’t stay awake much past 8:30PM and can barely wake up and roll out of bed by 6:30AM.  I’m a mom, a business owner, a wife.  I can’t get all I’ve got to get done in my day between 6:30AM and 8:30PM.  Worse yet, I had no energy to do all the work I had to do between my “waking hours”!  Something had to give…

Enter my oncologist, Dr. Anna Maria Storniolo at the IU Simon Cancer Center.  She listened compassionately as I explained just how my life has changed in just under the tree months I’ve been taking Tamoxifen.  She was pretty certain my symptoms were directly caused by my medication.  There could be an alternative.  I could have my ovaries removed to get the same benefit as taking the little white pill. “Hmmm.  Give me a minute…DUH, NO!  NOT WINNING…”  She and I agreed on that choice!

There is another way she thought she might help me through the side effects of a drug that has been proven to extend women’s lives after breast cancer specifically if taken for five years.  She suggested a drug called Effexor, an anti-depressant.  It would, she said, help with the pain, the periods, and the narcoleptic episodes that frequently pounced on me!  She ordered blood work to rule out “simple things” like thyroid problems, anemia, iron levels, etc.  Then she explained that the anti-depressant would be a short-term plan to help stabilize the hormonal adjustments my body is making to the Tamoxifen.

True to form I jumped on the Internet (via my cell phone) about an hour after leaving my doctor’s office.  This is what I discovered:  Call your doctor at once if you have any new or worsening symptoms such as: mood or behavior changes, anxiety, panic attacks, trouble sleeping, or if you feel impulsive, irritable, agitated, hostile, aggressive, restless, hyperactive (mentally or physically), more depressed, or have thoughts about suicide or hurting yourself. Drinking alcohol can increase certain side effects of Effexor.

Do not stop using Effexor suddenly, or you could have unpleasant symptoms. Ask your doctor how to avoid these symptoms when you stop using Effexor.

Hmmm….”Give me a minute…DUH, NO!  NOT WINNING…”  What the hell are unpleasant symptoms?  I HAVE unpleasant symptoms.  Just not THOSE!  

So I dug some more and found this lovely article:  a paper published in the journal, Neuropsychopharmacology, aimed to test the analgesic power of smoked marijuana vs. placebo and found that it was moderately effective. The work was done at the University of California (where else?) San Diego, and the subjects were all men with HIV. Like many such patients, they all suffered from chronic pain due to nerve cell damage, caused by either the virus itself or certain anti-HIV drugs. The patients in this study had all been diagnosed with “distal sensory predominant polyneuropathy” (DSPN), and were already taking standard painkillers such as aspirin and/or opiates such as morphine. This was pain that wouldn’t go away.

The study concluded that the use of marijuana did in fact work  comparably to that seen with other drugs used in neuropathic pain such as anti-convulsants.   Although it was a small, short study in a fairly narrowly defined group of patients, it showed that marijuana can be  helpful in one form of chronic neuropathic pain.  Researchers were encouraged by the evidence given the fact that mountains of animal studies show that marijuana-like drugs (CB1 receptor agonists) are analgesic in animals.

It’s a cliché that medical research papers always end with a call for further study on the question at hand, if marijuana can help treat intractable chronic pain, we need to know about it, and that means we need more randomized controlled trials.

So here’s the thing.  I will take the medications that are proven to extend my life, accept that my life has changed pretty dramatically (still struggling with THAT!), believe that I have the wisdom to know what’s right for my body and soul and what’s not,  and learn new behaviors and attitudes to handle the life changes I’m faced with.

OH!  And one more thing.  I’ll be reaching out to anyone who knows where a girl can score a dime bag of weed for medicinal purposes.  Or find a randomized controlled trial – more than likely somewhere in Southern California – where I can experience the pain-reducing effects of cannabis.  Cause girls, what I’ve read about THAT is far and away better than this Effexor thing!   Duh, now THAT’S winning!

© 2011 by:  Angie Branstetter